×

A symmetry result for an overdetermined elliptic problem using continuous rearrangement and domain derivative. (English) Zbl 1194.35282

Summary: We develop a new method to prove symmetry results for overdetermined boundary value problems. This method is based on the use of continuous Steiner symmetrization together with derivative with respect to the domain. It allows to consider nonlinear equations in divergence form with dependence in \(r=|x|\) in the nonlinearity. By using the notion of “local symmetry” introduced by the first author, we prove that the domain is necessarily a ball. We also give an example where the solution of the overdetermined problem is not radially symmetric.

MSC:

35N10 Overdetermined systems of PDEs with variable coefficients
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Aviles P.,Symmetry theorems related to Pompeiu’s problem, Amer. J. Math.,108 (1986), 1023–1035. · Zbl 0644.35075
[2] Bennet A.,Symmetry in an overdetermined fourth order elliptic boundary value problem, SIAM Journ. Math. Anal.,17 (1986), 1354–1358. · Zbl 0612.35039
[3] Brock F.,Continuous Steiner symmetrization, Math. Nachr,172 (1995), 25–48. · Zbl 0886.49010
[4] Brock F.,Continuous symmetrization and symmetry of solutions of elliptic problems, Proc. Indian Acad. Sci. Math. Sci.,110 (2000), 157–204. · Zbl 0965.49002
[5] Brock F.,Radial symmetry for nonnegative solutions of semilinear elliptic problems involving the p-Laplacian, in: Progress in PDE, (Pont-à-Mousson 1997), 46–57, Pitman Res. Notes Math. Ser. Longman, Harlow383 (1998). · Zbl 0920.35051
[6] Chatelain T., Henrot A.,Some results about Schiffer’s conjectures, Inverse Problems,15 (1999), 647–658. · Zbl 0932.35202
[7] Choulli M., Henrot A.,Use of the domain derivative to prove symmetry results in partial differential equations, Math. Nachr,192 (1998), 91–103. · Zbl 0912.35114
[8] Colesanti A.,A symmetry result for the p-Laplacian equation via the moving planes method, Appl. Analysis,55 (1994), 207–213. · Zbl 0837.35054
[9] Damascelli L.,Comparison theorems for some quasilinear degenerate elliptic operators and applications to symmetry and monotonicity results, Ann. Inst. H. Poincaré, Anal. non linéaire,15 (1998), 493–516. · Zbl 0911.35009
[10] Damascelli L., Pacella F.,Monotonicity and symmetry of solutions of p-Laplace equations, 1<p<2,via the moving plane method, Ann. Scuola Norm. Sup. Pisa Cl. Sci.,26 (1998), 689–707. · Zbl 0930.35070
[11] Damascelli L., Pacella F.,Monotonicity and symmetry results for p-Laplace equations and applications, Adv. Differential Equations,5 (2000), 1179–1200. · Zbl 1002.35045
[12] Damascelli L., Pacella F., Ramaswamy M.,Symmetry of ground states of p-Laplace equations via the moving plane method, Arch. Ration. Mech. Anal.,148 (1999), 291–308. · Zbl 0937.35050
[13] Garofalo N., Lewis J. L.,A symmetry result related to some overdetermined boundary value problems, Amer. Journ. Math.,111 (1989), 9–33. · Zbl 0681.35016
[14] Grossi M., Kesavan S., Pacella F., Ramaswamy M.,Symmetry of positive solutions of some nonlinear equations, Topol. Methods Nonlinear Anal.,12 (1998), 91–103. · Zbl 0927.35039
[15] Henrot A., Philippin G. A.,On a class of overdetermined eigenvalue problems, Math. Methods Appl. Sci.,20 (1997), 905–914. · Zbl 0881.35082
[16] Ladyženskaja O. A., Ural’tseva N. N.,Linear and quasilinear elliptic equations, Academic Press, New York, 1968.
[17] Murat F., Simon J.,Sur le contrôle par un domaine géométrique, Publication du Laboratoire d’Analyse Numérique de l’Université Paris,189 (1976).
[18] Payne L. E., Schaeffer,Duality theorems in some overdetermined boundary value problems, Math. Methods Appl. Sci.,11 (1989), 805–819. · Zbl 0698.35051
[19] Payne L. E., Schaeffer,Some nonstandard problems for a class of quasilinear second order elliptic equations, Nonlinear Anal. T.M.A.,18 (1992), 1003–1014. · Zbl 0781.35018
[20] Philippin G. A., Ragoub L.,On some second order and fourth order elliptic overdetermined problems, Z.A.M.P.,46 (1995), 188–197. · Zbl 0826.35029
[21] Polya G., Szegö G.,Isoperimetric inequalities in mathematical physics, Ann. Math. Studies, Princeton Univ. Press,27 (1951).
[22] Serrin J.,A symmetry problem in potential theory, Arch. Rational Mech. Anal.,43 (1971), 304–318. · Zbl 0222.31007
[23] Serrin J., Zou H.,Symmetry of ground states of quasilinear elliptic equations, Arch. Rational Mech. Anal.,148 (1999), 265–290. · Zbl 0940.35079
[24] Simon J.,Differentiation with respect to the domain in boundary value problems, Num. Funct. Anal. Optimz.,2 (1980), 649–687. · Zbl 0471.35077
[25] Sokolowski J., Zolesio J. P.,Introduction to shape optimization: shape sensitity analysis, Springer Series in Computational Mathematics, Springer Berlin, 1992.
[26] Vogel A.,Symmetry and regularity for general regions having a solution to some overdetermined boundary value problems, Atti. Sem. Mat. Fis. Univ. Modena,XL (1992), 443–484. · Zbl 0815.35027
[27] Weinberger H. F.,Remark on the preceding paper of Serrin, Arch. Rational Mech. Anal.,43 (1971), 319–320. · Zbl 0222.31008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.